Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Two Decompositions in Topological Combinatorics with Applications to Matroid Complexes

Author: Manoj K. Chari
Journal: Trans. Amer. Math. Soc. 349 (1997), 3925-3943
MSC (1991): Primary 52B40; Secondary 06A07
MathSciNet review: 1422892
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper introduces two new decomposition techniques which are related to the classical notion of shellability of simplicial complexes, and uses the existence of these decompositions to deduce certain numerical properties for an associated enumerative invariant. First, we introduce the notion of M-shellability, which is a generalization to pure posets of the property of shellability of simplicial complexes, and derive inequalities that the rank-numbers of M-shellable posets must satisfy. We also introduce a decomposition property for simplicial complexes called a convex ear-decomposition, and, using results of Kalai and Stanley on $h$-vectors of simplicial polytopes, we show that $h$-vectors of pure rank-$d$ simplicial complexes that have this property satisfy $h_{0} \leq h_{1} \leq \cdots \leq h_{[d/2]}$ and $h_{i} \leq h_{d-i}$ for $0 \leq i \leq [d/2]$. We then show that the abstract simplicial complex formed by the collection of independent sets of a matroid (or matroid complex) admits a special type of convex ear-decomposition called a PS ear-decomposition. This enables us to construct an associated M-shellable poset, whose set of rank-numbers is the $h$-vector of the matroid complex. This results in a combinatorial proof of a conjecture of Hibi [Face numbers inequalities for matroid complexes and Cohen-Macaulay types of Stanley-Reisner rings of distributive lattices, Pacific Journal of Math. 154 (1992), 253-264] that the $h$-vector of a matroid complex satisfies the above two sets of inequalities.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 52B40, 06A07

Retrieve articles in all journals with MSC (1991): 52B40, 06A07

Additional Information

Manoj K. Chari
Affiliation: Department of Mathematics Louisiana State University Baton Rouge, Louisiana 70803

Keywords: Matroid complex, shellability, simplicial complex, boundary complex, simplicial polytope, $h$-vector
Received by editor(s): May 6, 1995
Article copyright: © Copyright 1997 American Mathematical Society